Virginia, 2014Dense Fog in Virginia, August 27, 2014
August 27, 2014 · NWS LWX · 1 event in 1 county or zone
High pressure resided across the Mid Atlantic. Calm winds and clear conditions led to patchy dense fog across valley locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure resided across the Mid Atlantic. Calm winds and clear conditions led to patchy dense fog across valley locations. Dense fog formed in parts of the Northern Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 8:41 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 26, 8:41 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT TUE AUG 26 2014
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TONIGHT THEN WEAKEN
WEDNESDAY AHEAD OF A COLD FRONT THAT WILL CROSS FROM THE NORTHWEST
LATE WEDNESDAY. HIGH PRESSURE WILL CROSS THE NORTHERN MID-ATLANTIC
THURSDAY NIGHT AND RESIDE OFFSHORE OVER THE WEEKEND. THE NEXT COLD
FRONT WILL APPROACH THE MID-ATLANTIC EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
TONIGHT...SIMILAR VALLEY FOG SETUP. MIN TEMPS GENERALLY A FEW
DEGREES HIGHER THAN LAST WITH DEWPOINTS UP A BIT...LOW TO MID 50S
WEST OF THE BLUE RIDGE AND LOW TO MID 60S EAST.
WEDNESDAY...WEAKENING COLD FRONT (CURRENTLY CAUSING STRONG STORMS IN
NRN IN/SRN MI) REACHES THE NORTHWEST ZONES LATE MORNING. MAX TEMPS
LOW 90S AND DEWPOINTS IN THE LOW TO MID 60S ALLOW 1000 J/KG MLCAPE
(ACCORDING TO 09Z SREF). SCATTERED THUNDERSTORMS THAT DIE AS THEY
DOWNSLOPE AND GET STRUNG OUT FROM THE WEAKENING FRONT. I-95 WAS A
GOOD DISCRIMINATOR FOR POP/NO POP AS OF NOW. SHOULD ORGANIZED
ACTIVITY GET GOING THE BALT-WASH METRO COULD SEE SOME THUNDERSTORMS
WEDNESDAY EVENING. DIURNAL TREND IN ACTIVITY WITH THE COLD FRONT
ALSO DISSIPATING OVERNIGHT. FOG SHOULD FORM PARTICULARLY WHERE RAIN
FALLS AS CLOUDS GENERALLY CLEAR BY LATE IN THE NIGHT. MIN TEMPS
GENERALLY LOW TO MID 60S.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THURSDAY...LIGHT NWLY FLOW AS SFC HIGH BUILDS IN FROM THE GREAT
LAKES. MAX TEMPS MID TO UPR 80S WITH AMPLE SUNSHINE. OVERRUNNING
MID/HIGH CLOUDS ENTER FROM THE WEST DURING THE AFTERNOON. NLY FLOW
SHOULD LIMIT FOG THURSDAY NIGHT. MIN TEMPS MID 50S NW TO LOW 60S SE
(MID 60S URBAN).
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE OVER THE NORTHEAST WILL MIGRATE OFF THE COAST THROUGH
THE DAY ON FRIDAY...CAUSING SURFACE WINDS TO BACK FROM EASTERLY TO
SOUTHERLY AND SIGNALING THE RETURN OF WARMER AND MORE HUMID
CONDITIONS FOR THE WEEKEND. HIGHS ON FRIDAY WILL BE IN THE LOWER TO
MID 80S...INCREASING TO THE UPPER 80S TO LOWER 90S SATURDAY AND
SUNDAY. UPPER LEVEL SUBTROPICAL HIGH PRESSURE OVER THE SOUTHEAST
COAST SHOULD SUPPRESS ANY CONVECTION...KEEPING CONDITIONS DRY WITH
ONLY FAIR WEATHER CUMULUS CLOUDS TO PROVIDE BREAKS FROM THE SUN
FRIDAY AND SATURDAY. SUNDAY MAY SEE SOME THUNDERSTORMS IN THE
EVENING AS THE UPPER LEVEL RIDGE WEAKENS AND MOVES SOUTH AND AN
APPROACHING SHORTWAVE ASSISTS IN DESTABILIZING THE ATMOSPHERE.
CONVECTION SHOULD REMAIN SCATTERED AND SEVERE CONVECTION IS NOT
ANTICIPATED AT THIS POINT AS CAPE VALUES WILL MAX OUT AROUND 1000
J/KG.
AN UPPER LEVEL SHORTWAVE TROUGH WILL DRAG SURFACE LOW PRESSURE
ACROSS THE GREAT LAKES AND NORTHEASTWARD TOWARD NEW ENGLAND SUNDAY
NIGHT AND MONDAY. THE ASSOCIATED COLD FRONT WILL BEGIN TO BRING RAIN
TO THE AREA SUNDAY NIGHT. A SHORTWAVE/VORT MAX IS CURRENTLY PROGGED
TO PASS NEAR THE NORTHWESTERN PORTION OF THE CWA...LEADING TO
ENHANCED POPS IN THAT AREA SUNDAY NIGHT AND MONDAY MORNING . MONDAY
SHOULD BE WET FOR MOST OF THE AREA AS THE FRONT MOVES OVER THE AREA
AND STALLS. LOWEST POPS WILL BE FOUND ACROSS SOUTHERN MARYLAND...AS
THE SURFACE BOUNDARY MAY STALL BEFORE IT REACHES THAT FAR SOUTHEAST.
THE STALLED FRONT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS
TO THE MID-ATLANTIC MONDAY NIGHT AND TUESDAY...AND ADDITIONAL
PERIODS OF ENHANCE RAINFALL MAY OCCUR TUESDAY AS ANOTHER SHORT WAVE
MAY CROSS THE FRONT. TEMPS FOR THE EARLY PART OF NEXT WORKWEEK
SHOULD BE NEAR NORMAL...IN THE MID 80S.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE/VFR INTO WEDNESDAY OUTSIDE OF MORNING VALLEY FOG. WEAK
COLD FRONT CROSSES LATE WEDNESDAY NIGHT WITH SCT TSRA WEST OF
BALT-WASH CORRIDOR. VFR/HIGH PRESSURE RETURNS THURSDAY WITH LIGHT
NWLY FLOW.
CONFIDENCE IS LOW IN THE OCCURRENCE OF ANY HAZARDS TO AVIATION IN
THE LONG TERM.
&&
.MARINE...
WEAK COLD FRONT CROSSES THE WATERS WEDNESDAY NIGHT. THUNDERSTORMS
ARE EXPECTED TO DIE OUT BEFORE THE REACH THE WATERS AS OF THIS
TIME. LIGHT NWLY FLOW THURSDAY AS HIGH PRESSURE BUILDS FROM THE
GREAT LAKES.
A SMALL CRAFT ADVISORY MAY BE NECESSARY SUNDAY IN BREEZY PREFRONTAL
SOUTHERLY FLOW.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS WILL REMAIN ELEVATED. ANNAPOLIS WL NEED TO BE
MONITORED FOR THE EARLY MRNG HIGH TIDE CYCLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS...BAJ/CEB
Hazardous weather outlook, Aug 26, 4:23 PM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT TUE AUG 26 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
270930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
523 PM EDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-270930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
523 PM EDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Southern Fauquier
- When
- August 27, 1:30 AM EST to 5:45 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less was measured at Warrenton Airport and surrounding locations.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Illinois, August 27, 2014$1.0 million · 52 kt wind · 2 events
- Wildfire in Washington, August 27 to 28, 2014$130,000 · 1 event
- Lightning Strikes in West Virginia, August 27, 2014$70,000 · 2 events
- Flood and Heavy Rain in Kansas, August 27 to 28, 2014$30,000 · 3 events
- Lightning Strikes in Massachusetts, August 27, 2014$30,000 · 2 events
- Hail and Damaging Winds in Colorado, August 27, 20142 in hail · 10 events
- Damaging Winds in Kentucky, August 27, 2014$10,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Kansas, August 27, 20140.75 in hail · 5 events
- Flood and Hail in Kansas, August 27, 20140.75 in hail · 3 events
- Heavy Rain in Iowa, August 27, 20142 events
- Damaging Winds in Missouri, August 27, 201456 kt wind · 2 events
- Flash Flood in Oklahoma, August 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540201.